Alert archive / Texas / Freeze Warnings in 2018
Freeze Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this freeze warning at Apr 6, 2018, 2:01 PM CDT for 5 counties in Texas; Lea County, New Mexico. It took effect at Apr 7, 2018, 4:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2018, 2:01 PM CDT (19:01 UTC)
- In effect from
- Apr 7, 2018, 4:00 AM CDT
- Expired
- Apr 7, 2018, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Lea County, NM, Borden County, TX, Dawson County, TX, Gaines County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Apr 6, 12:02 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 6, 12:02 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1202 PM CDT Fri Apr 6 2018
.DISCUSSION...
The latest Aviation Discussion is below.
&&
.AVIATION...
Gusty west to northwest winds this afternoon will decrease after
07/00Z, but northeast winds will increase substantially behind a
strong cold front from northeast to southwest tonight. Sustained
northeast winds of 25-30kt are expected, especially for an hour
or so after the front passes. Blowing dust could drop visibility
to MVFR at most terminals, but should not be as pronounced by
07/07-07/09Z when winds begin to decrease a little. Think MVFR
ceilings will develop behind the front, and drop to IFR, except at
KHOB and KCNM. Low ceilings could last through much of Saturday
morning.
&&
.PREV DISCUSSION... /issued 354 AM CDT Fri Apr 6 2018/
As of 3:45 AM CDT Friday...if you like roller coasters the
temperature/wind (and dust) roller coaster for the next seven days
will be right up your alley. On the other hand rain will be in
short supply thru the next seven days.
Temps today will be well above normal (normal for MAF is 78) with
a sfc trof bringing downslope SW winds. As a shortwave passes to
our north a strong cold front will drop south thru the CWA. The
front is progged to pass thru Midland mid evening. This will bring
much colder temps tonight with widespread 30s and lower 40s. It
doesn't look like there will be widespread freezing temps due to
cloud cover and elevated winds. Winds will be gusty this
aftn and along and after the front resulting in areas of blowing
dust (especially this evening). There will be critical fire wx
conditions this aftn/evening...please see fire wx discussion
below. Based on the 00z model data it doesn't look like we will
hit wind advisory levels tonight...but it will be close. Saturday
will be a cool breezy day.
Hold on as the roller coaster ride continues on Sunday as zonal
flow aloft combines with a deep sfc trof to bring hot and
breezy/windy conditions to the area. Went well above GFS MOS
temps for Sunday with H85 temps in the mid to upper 20s C. The
fcst temp of 94 for MAF on Sunday is one degree shy of the record
high for the date. Have temps over the century mark along portions
of the Rio Grande River Valley. It will be breezy/windy Sunday
aftn/evening with critical fire wx conditions likely across the
central and western portions of the CWA. Later shifts will decide
if a Wind Advisory/High Wind Watch will be necessary on Sunday.
A weaker cold front will drop south thru the CWA Sunday night.
This will cool temps to near...if not a little above normal
Mon/Tue. There even could be an isolated storm Tuesday over the
Davis Mtns with upslope flow and a slight increase in moisture.
Zonal flow/slight ridging along with a sfc trof will usher in
downslope winds along with warm/hot temps and dry conditions
Wednesday thru Friday next week...with Thursday looking to be the
hottest day. Winds will once again be gusty resulting in possible
critical fire wx conditions once again.
Strobin
&&
.FIRE WEATHER...
More critical fire wx combined with a dry composite fuel picture
warrants upgrading the watch to warning today. However we will
trim back the area, mainly by removing the PB. In the warned area
RFTI 3- 5, most contribution coming from the RH, will align with
70-90th percentile fuels. Following a strong cold front tonight a
rapid warm- up will follow Sunday setting the stage for more
critical fire wx. Some uncertainty wrt fuel since Sat will be cool
with higher RHs. For now we think the ERC-G will stay in the
70-90th percentile, although it may fall back closer to the 70th.
High temps on Sunday are likely to be well above normal and
strongest wind/driest air will likely extend se from Chaves into
the NW PB with a secondary area of stronger winds from GDP Mtns-
Upper Trans Pecos. For now we are inclined to include GDP Mtns/Van
Horn/Davis Mtns/Marfa Plateau/SE NM/parts of PB in a fire wx
watch for Sunday. Thereafter dry wx is here to stay with signals
that Wed-Fri could be an extended period of critical fire wx.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 88 36 60 47 / 0 10 0 0
Carlsbad 88 43 71 52 / 0 0 0 0
Dryden 95 51 72 49 / 0 10 0 0
Fort Stockton 90 41 68 54 / 0 10 0 0
Guadalupe Pass 82 42 72 58 / 0 0 0 0
Hobbs 84 33 65 47 / 0 10 0 0
Marfa 84 43 76 44 / 0 0 0 0
Midland Intl Airport 89 36 64 50 / 0 10 0 0
Odessa 89 37 64 51 / 0 10 0 0
Wink 91 37 69 50 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
Plateau-Pecos-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Andrews-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
Reeves County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
&&
99/99/Hazardous weather outlook, Apr 6, 1:44 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 144 PM CDT Fri Apr 6 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 144 PM CDT Fri Apr 6 2018 /1244 PM MDT Fri Apr 6 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Critical fire weather will persist this afternoon and evening before winds subside and RHs increase this evening. A Red Flag Warning remains in effect along and south of a Guadalupe Mountains, Pecos and Sheffield line until 900 pm CDT. Strong northeast winds of 25 to 35 mph, and gusts to 45 mph behind a cold front will result in blowing dust this evening and tonight over much of the area. A Wind Advisory is in effect for southeastern New Mexico, and from the Trans Pecos eastward across the Permian Basin in West Texas. A Freeze Warning is in effect for northern and central Lea County, eastward across Gaines, Dawson, Borden, Scurry and Mitchell counties late tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A Freeze Warning is in effect for northern and central Lea County, eastward across Gaines, Dawson, Borden, Scurry and Mitchell counties until 1000 am CDT, or 900 am MDT. Critical fire weather will be possible again Sunday afternoon and a Fire Weather Watch is in effect for most areas. Locally strong winds are possible through Guadalupe Pass Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:29 AM CDT | Fire Weather Watch | MAF | Andrews, Dawson, Ector, Gaines, Loving, Martin and 3 more | 34 hr |
| Apr 6, 3:29 AM CDT | Red Flag Warning | MAF | Pecos | 18 hr |
| Apr 6, 2:01 PM CDT | Wind Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 12 hr |
Nearby
Freeze Warnings in Texas, 2018Freeze Warnings in New Mexico, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.